Texas, 2018Tornadoes and Hail in Texas, March 18, 2018
March 18, 2018 · NWS AMA · 5 events in 3 counties and zones
A upper level low developed across the far NE Texas Panhandle with an associated dryline back to the south and southwest. A jet streak working into west Texas during the afternoon helped bring strong shear throughout the column into the Panhandles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level low developed across the far NE Texas Panhandle with an associated dryline back to the south and southwest. A jet streak working into west Texas during the afternoon helped bring strong shear throughout the column into the Panhandles. In particular, noticeable surface based directional shear right along the dry line, west winds to the west and east winds east of the dryline helped storms develop rotation along the converging boundary. Storms that developed had broad rotation along a small line of individual couplets. Some deeper cores did produce some severe hail across the northeastern Panhandles. A landspout was confirmed by spotters in far southeast Ochiltree County along with an 6 mile weak EF-1 tornado track through parts of Hemphill and Lipscomb counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 6:19 PM CST, 10 minutes earlier.
Area forecast discussion, Mar 18, 6:19 PM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
719 PM CDT Sun Mar 18 2018
.AVIATION...
For the 00Z TAFs, wind will be the primary weather element for
this fcst cycle. Strong and gusty west winds behind a Pacific
cold front will continue this evening, then become northwest to
north later tonight and remain strong and gusty through Monday as
a second cold front moves across the region from the north.
Andrade
&&
.PREV DISCUSSION... /Issued 339 PM CDT Sun Mar 18 2018/
DISCUSSION...
March and April usually take the Panhandles on a roller coaster ride
of wild swings in temp and weather, but this year's coaster has been
a fairly gentle ride and will continue that way the next 7 days.
The ride will however reach the highest peak temp-wise so far
this spring by late week, with many areas finally cracking through
for some 80 plus degree weather. After a few possible storms this
afternoon in northeast parts of the combined Panhandles, precip
chances will disappear again for the foreseeable future. The Gulf
of Mexico looks to open back up for business beginning late week
and moisture return will begin to increase across the southern
Plains as a wrn upr trough begins to set up. However, we're
likely going to be on the wrong side of the dryline as we often
are this time of year.
Tonight through Monday Morning...Tough wind forecast tonight,
wish someone could tell us how much of the model progged 50-60kt
jet at 2kft will be able to mix to the sfc. Overall, went higher
than any raw model output on winds overnight and especially Mon
morning. With most models indicating those 50+ kt winds beneath
the post-frontal isothermal layer, especially in NE sections of
the area, have some concern for a few rogue High Wind Warning-
level gusts. For the most part though think 25-35G55 MPH will be
more common and plan to hold with the Wind Advisory issued earlier
today.
Monday afternoon through Saturday...Highs will be cool Monday,
about normal Tuesday, warmer Wednesday, warmer Thursday, and then
should remain well above average through the weekend with
widespread 80s and maybe even a few 90s possible at some point.
The middle part of this week should have fairly light winds
before the winds start picking back up Fri into next weekend. With
southwest upr flow crossing those big tall rocky things to our
west, we should see off and on high clouds all week.
FIRE WEATHER...
After critical fire weather conditions slack off later tonight, we
will be predominately concern-free fire weather-wise through
Thursday. Though there are no synoptically-evident fire outbreak
patterns noted in the next 7 days, a return to critical fire weather
conditions looks pretty likely by late week toward the weekend.
Simpson
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until noon CDT Monday for the following zones:
Collingsworth...Deaf Smith...Donley...Gray...Hansford...
Hemphill...Lipscomb...Ochiltree...Oldham...Potter...
Randall...Roberts...Wheeler.
Red Flag Warning until 6 AM CDT Monday for the following zones:
Armstrong...Carson...Dallam...Deaf Smith...Hansford...
Hartley...Hutchinson...Moore...Oldham...Potter...Randall...
Sherman.
Wind Advisory until noon CDT Monday for the following zones:
Armstrong...Carson...Dallam...Hartley...Hutchinson...
Moore...Sherman.
High Wind Warning until 9 PM CDT this evening for the following
zones: Deaf Smith...Oldham...Potter...Randall.
OK...Wind Advisory until noon CDT Monday for the following zones:
Beaver...Cimarron...Texas.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Cimarron...Texas.
&&Hazardous weather outlook, Mar 18, 2:59 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Sun Mar 18 2018
OKZ001>003-TXZ001>020-191200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Sun Mar 18 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Windy conditions and critical fire weather will continue through
much of the night for most of the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Elevated to critical fire weather conditions are possible Monday,
Thursday, Friday, and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Monday, Thursday,
Friday, and Saturday.
Simpson
Tornado, Hansford
- When
- March 18, 6:29 PM CST to 6:34 PM CST
- Where
- Hansford County, 4.87 mi S of Spearman
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 25 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.130, -101.190
Land spout tornado reported with multiple photos. Was on ground for about 5 minutes.
Hail, Lipscomb
- When
- March 18, 7:45 PM CST
- Where
- Lipscomb County, 16.37 mi WSW of Lipscomb
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.120, -100.530
Hail, Lipscomb
- When
- March 18, 7:48 PM CST
- Where
- Lipscomb County, 16.37 mi WSW of Lipscomb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.120, -100.530
Tornado, Hemphill
- When
- March 18, 8:14 PM CST to 8:18 PM CST
- Where
- Hemphill County, 4.25 mi WNW of Glazier to 4.16 mi NNW of Glazier
- Rating
- EF1
- Path length
- 3.15 mi
- Path width
- 70 yd
- Continued into
- Lipscomb, Tx (AMA)
- Reported by
- NWS Storm Survey
- Coordinates
- 36.025, -100.299
A tornado touched down in rural Hemphill County northwest of Glazier. The tornado caused damage to trees, power poles and out building equivalent to a lower end EF1.
Tornado, Lipscomb
- When
- March 18, 8:18 PM CST to 8:24 PM CST
- Where
- Lipscomb County, 12.05 mi S of Lipscomb to 10.02 mi SSE of Lipscomb
- Rating
- EF1
- Path length
- 2.88 mi
- Path width
- 70 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 36.056, -100.258
A tornado touched down in rural Hemphill County northwest of Glazier and continued into Lipscomb County. The tornado caused damage to trees, power poles and out building equivalent to a lower end EF1.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 18, 2018$184,000 · 4.25 in hail · 32 events
- Hail and Damaging Winds in Texas, March 18, 2018$75,000 · 5.5 in hail · 21 events
- High Wind in New Mexico, March 18, 2018$10,000 · 63 kt wind · 20 events
- High Wind in Texas, March 18 to 19, 201860 kt wind · 16 events
- Hail in Louisiana, March 18, 20181.25 in hail · 4 events
- Winter Weather in Wyoming, March 18 to 19, 20183 events
- High Wind in Texas, March 18 to 19, 201865 kt wind · 2 events
- Winter Storm in Wyoming, March 18 to 19, 20182 events
- High Wind in New Mexico, March 18, 201852 kt wind · 2 events
- Winter Weather in Colorado, March 18 to 19, 20182 events
- Hail in Texas, March 18, 20181.25 in hail · 2 events
- Wildfire in Texas, March 18 to 19, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739432, 739430, 739431, 741681, 741682.